Lexapro withdrawal symptoms can, and will, appear if you stop taking the medication abruptly, even if you have only been taking it for a few weeks. Most doctors recommend and with prescribe a weaning or tapering dosage to decrease the likelihood of increased side effects. The Lexapro withdrawal symptoms can be quite unpleasant and harmful, especially if you have been taking a larger daily dose, and it is important to fully discuss the best course of action with your physician. Make sure that your family and/or friends are aware of the Lexapro withdrawal symptoms as well, so that they can keep an eye on you if you happen to be suffering them without your knowledge.
What is Lexapro?
Lexapro is a medication that is used to treat anxiety and various forms of depression. It is formally classified as one of the widely accepted and used serotonin reuptake inhibitors (SSRIs). Lexapro is effective by altering the levels of serotonin in the brain, which can balance the levels in most people. It is important to know that they don’t work for everyone and you can still have the Lexapro withdrawal symptoms if it has not worked but you have been taking it for more than a couple weeks. Doctors can prescribe Lexapro for other disorders outside of anxiety and depression, but it is not approved for use besides these two conditions.
Lexapro Withdrawal Symptoms
Almost 1 in 3 people that stop taking an SSRI, such as Lexapro, suffer one or more of the following withdrawal symptoms. By tapering off the dose with your physician you can minimize the likelihood of this happening. Common Lexapro withdrawal symptoms include: flu-like symptoms, fatigue, nausea, sleep interruption, dizziness, uncontrollable shaking, sensory alterations, increased anxiety, and headaches. One of the more rare, but more intense, Lexapro withdrawal symptoms is a sensation that is often referred to as a “brain shock”- a feeling that the head is being electrocuted. Most withdrawal symptoms disappear after a few days, but there have been cases where they have lasted over a month.
How to Reduce the Lexapro Withdrawal Symptoms
Discussing the discontinuation or change in dosage with your physician is the most effective way to reduce and even prevent the withdrawal symptoms. They will usually prescribe a gradual dosing down that will stretch over a few months, allowing your brain to adjust slowly to this change. The slower that you can let your brain adjust the less Lexapro withdrawal symptoms that you will have to experience.